Ask the Doctor: Cortisol; Hypnagogic Hallucinations; Antihistamines and Cognition

Q: What is cortisol, and what is the connection to stress?

A: Cortisol is a steroid hormone produced by the adrenal glands, which sit atop each kidney. When cortisol is released into the bloodstream, it affects the body in many ways. It helps regulate your blood glucose, water and salt balance, and blood pressure, and helps control inflammation. As you suggest, one of the chief functions of cortisol is to prepare the body during stressful situations. You may have heard about the body’s “fight or flight” response, which is a state in which a person feels threatened. Your muscles tense and your breathing and heart rates increase, as a result of more cortisol production. Your cortisol levels vary throughout the day, based on your sleep patterns, diet, activity level and environment. It’s possible to have too little or too much cortisol. Each condition can be problematic. If you have too much cortisol, you may suddenly gain weight and develop thin, fragile skin, among other symptoms. Too little cortisol can lead to muscle weakness, fatigue, and nausea. Poorly controlled cortisol levels are associated with disorders such as anxiety and depression.

Q: I have depression, and recently I started experiencing occasional hypnagogic hallucinations at bedtime. Will they get worse?

A: Hypnagogic hallucinations are vivid dreamlike sensations that you experience as you are falling asleep. You may see, hear and even feel things that seem to be quite real, but are actually hallucinations. In many cases, people see colorful circles and other shapes, or even animals, people, or other figures. Sounds may include musical notes or unidentifiable noises. Hypnagogic refers to the state of falling asleep, while hypnopompic refers to the state of awaking. Hypnagogic and hypnopompic hallucinations, which are usually brief and occur once a week or less frequently, are much more likely among people with depression or anxiety. They are also quite common in people with narcolepsy, though they can occur without narcolepsy, which appears to be your situation. You should consider seeing a sleep specialist to check for narcolepsy or other possible conditions. If the hallucinations started after a change in your medication, tell your doctor. Perhaps a change in dosage or the type of drug may be helpful. As to whether they will get worse, it’s difficult to say. Managing hypnagogic hallucinations can sometimes be done with the help of certain selective serotonin reuptake inhibitors, such as fluoxetine (Prozac), or a selective serotonin-norepinepherine inhibitor, such as venlafaxine (Effexor), among others.

Q: I recently moved to an area that is causing me allergy problems. My doctor suggested I take an antihistamine, but I’ve heard they can cause thinking problems. Is that right?

A: Antihistamines, which are prescribed for allergy and cold symptoms, can cause some people memory and cognition problems, though many users do not experience such issues. These medications can inhibit the action of acetylcholine, a chemical messenger that affects several aspects of your nervous system. Antihistamines may also interfere with activity in the memory and learning centers of the brain. If you need an antihistamine, however, you may find a lower risk of cognition complaints with some newer-generation medications. Drugs such as loratadine (Claritin) and cetirizine (Zyrtec) may be better tolerated than older-generation antihistamines, including diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton). If you have concerns about these medications, talk with your doctor and your pharmacist. If you notice side effects from taking antihistamines, ask your physician for alternative treatments, and make sure you’re not taking a stronger dose than you need or that you’re taking the drugs for a longer period than is necessary.

—Editor-in-Chief Maurizio Fava, MD

Comments

Leave a Reply

×
Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×
×

Please Log In

You are trying to access subscribers-only content. If you are a subscriber, use the form below to log in.

Subscribers will have unlimited access to the magazine that helps people live more sustainable, self-reliant lives, with feature stories on tending the garden, managing the homestead, raising healthy livestock and more!

This setting should only be used on your home or work computer.

×

Please Log In

You are trying to access subscribers-only content. If you are a subscriber, use the form below to log in.

Subscribers will have unlimited access to the magazine that helps the small-scale poultry enthusiast raise healthy, happy, productive flocks for eggs, meat or fun - from the countryside to the urban homestead!

This setting should only be used on your home or work computer.

Send this to a friend

Hi,
I thought you might be interested in this article on https://universityhealthnews.com: Ask the Doctor: Cortisol; Hypnagogic Hallucinations; Antihistamines and Cognition

-- Read the story at https://universityhealthnews.com/topics/stress-anxiety-topics/ask-doctor-cortisol-hypnagogic-hallucinations-antihistamines-cognition/